Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 26, 2020, 7:11 PM CDT for Jewell County, Kansas. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2020, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 26, 2020, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 59 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:20 PM CDT | HEAVY RAIN 2.8 | Mankato, KS | STORM TOTAL THUS FAR. REPORT VIA FACEBOOK. |
| Jul 26, 7:32 PM CDT | HEAVY RAIN 3.81 | 2 Nw Lovewell State Par, KS | DAVIS WEATHERLINK STATION. STORM TOTAL SO FAR. |
| Jul 26, 7:54 PM CDT | HEAVY RAIN 3.04 | 8 W Webber, KS | PWS STATION KKSMANKA3. STORM TOTAL SO FAR. |
| Jul 26, 7:57 PM CDT | HEAVY RAIN 4.61 | 2 Nw Lovewell State Par, KS | UPDATED STORM TOTAL SO FAR. DAVIS WEATHERLINK STATION. |
| Jul 26, 10:00 PM CDT | FLOOD | 1 N Randall, KS | UPDATES PREVIOUS FLOOD REPORT FROM 1 N RANDALL. WATER OVER THE ROAD WITH CAR OFF THE ROAD NORTH OF RANDALL. THIS ENDED UP BEING A SUCCESSFUL WATER RESCUE OF A STRANDED MOTORIST BY LOCAL EMERGENCY PERSONNEL. |
| Jul 26, 10:00 PM CDT | FLOOD | 1 N Randall, KS | WATER OVER THE ROAD WITH CAR OFF THE ROAD NORTH OF RANDALL. |
| Jul 26, 10:00 PM CDT | FLASH FLOOD | 5 Wsw Webber, KS | DELAYED REPORT OF WATER RUNNING OVER ROAD NEAR LOVEWELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 169 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1513 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted.
405 WGUS53 KGID 270011 FFWGID KSC089-270315- /O.NEW.KGID.FF.W.0008.200727T0011Z-200727T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Hastings NE 711 PM CDT Sun Jul 26 2020 The National Weather Service in Hastings has issued a * Flash Flood Warning for... Jewell County in north central Kansas... * Until 1015 PM CDT. * At 710 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimates 1 to 4 inches of rain have fallen. Additional rainfall amounts in excess of an inch are possible this evening from multiple rounds of thunderstorms. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mankato, Jewell, Burr Oak, Esbon, Formoso, Ionia, Randall, Webber, Lovewell State Park and Montrose. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4000 9794 3962 9794 3959 9850 3995 9849 $$ Fay
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:46 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 26, 6:46 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 646 PM CDT Sun Jul 26 2020 .UPDATE... Issued at 646 PM CDT Sun Jul 26 2020 Updated the forecasted QPF to shift the heaviest rain axis a bit further south as observations/trends have panned out. Overall radar trends with the heaviest rain are about a county or so south than earlier thought. Still mainly Hebron, NE to Phillipsburg, KS. && .SHORT TERM...(This evening through Monday) Issued at 243 PM CDT Sun Jul 26 2020 A cold frontal boundary crossing through Nebraska today will provide the focus for another round of showers and thunderstorms later this afternoon through tonight...primarily across our southern zones with the front expected to orient from our southeast Neb Counties to our western KS counties by evening. There will be plenty of instability around with ML CAPES 2500-3000 j/g along and south of the front, but overall shear remains weak...up to 20-25kts. With shear lacking, not looking for much of a severe threat, but cannot rule out the potential for damaging winds. Heavy rain/hydro...of bigger concern with storms tonight is the heavy rain and flooding potential. As has been mentioned for several shifts now, moisture availability is abundant with surface dewpoints in the low/mid 70s, precipitable water values are around 2" which are three standard deviations above normal and in the upper 90th percentile. With weak flow aloft, storm motion will be slow at the onset of storm development and training of efficient rain producing storms is expected, which are likely to produce rainfall rates of an inch per hour and higher rainfall rates are also possible. A Flash Flood Watch remains in effect from this aftn into Monday morning for north central Kansas and our southeast Neb counties where the heaviest rain is expected to occur. The heavy rainfall may cause areas of flash flooding and rapid rises in rivers and streams from heavy rain runoff. The heaviest rain is expected to impact to primarily impact portions of the Little Blue, Republican and Solomon River basins. Storms...convection has been ongoing across eastern Nebraska today with some new development across western KS. Radar is picking up on a few outflow boundaries and while the cold front will be the main focus for storms...residual boundaries may provide an additional storm focus. Storms are expected to increase in coverage heading into this evening...continue through the overnight hours and into the day on Monday. While the brunt of the storms are expected to orient along/south of Highway 6, latest high resolution models suggest the potential for new development for elevated storms along/north of I80 after dark (along the elevated frontal boundary). These storms will also be capable of producing very heavy rainfall and would lead to multiple rounds of storms/heavy rain as this next area of development moves southeast and could contribute to additional potential flooding/hydro issues. On Monday there is still some model uncertainty on when convection will depart our southern zones, with latest trends indicating storms may linger thru the morning in north central Kansas. Once the storms depart, dry weather is expected the remainder of the day with noticeably cooler post frontal temperatures with highs mainly in the low 80s and lower dps primarily in the 60s...quite a change from the last several days. .LONG TERM...(Monday night through Sunday) Issued at 243 PM CDT Sun Jul 26 2020 Have some low pops in our southern zones for Tuesday as a system tracks across KS/southern plains with our north central Kansas counties on the northern edge of the activity. Tuesday night into Wednesday...convection is expected to develop to our west with a lead shortwave moving out of CO across KS while a closed mid level low reaches WY. Have some isolated to scattered pops in the forecast if any of this western convection is able to sustain this far east overnight. Precip chances are looking more promising Wednesday/Thursday as the western closed low meanders southeast across Neb into KS later this week. There are some models differences in timing and if system slows any further, then precip could linger longer into Friday. The 12Z ECMWF advertises a fairly widespread precip and potentially prolonged precip event with this closed system and something to monitor. Behind this system...heights rise across our region heading into next weekend as an upper ridge axis builds north from the desert southwest and precip chances trend down. As far as temperatures...most days will see highs in the low/mid 80s but clouds/precip with the system later this week could keep highs in the 70s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 646 PM CDT Sun Jul 26 2020 The primary concern for aviation is the rain and thunderstorms into the overnight hours. The front is through both terminals, so winds are light and northerly. The High-res guidance continues to develop thunderstorms along the I-80 corridor later this evening into the overnight hours along the elevated frontal boundary. This would impact both terminals with MVFR to IFR ceilings/visibility. Have tempo groups at both terminals to account for thunderstorms, and that may need to be updated to a prevailing category vs. VCTS and will be amended as necessary. Rain/thunderstorms should end during the overnight hours. Winds will become more easterly during the day tomorrow, and skies are expected to scatter and become VFR towards morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Flash Flood Watch through Monday morning for NEZ076-077-085>087. KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019. && UPDATE...Billings Wright SHORT TERM...Fay LONG TERM...Fay AVIATION...Billings Wright
Hazardous weather outlook, Jul 26, 3:35 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 335 PM CDT Sun Jul 26 2020 KSZ005>007-017>019-NEZ076-077-085>087-271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore- Webster-Nuckolls-Thayer- 335 PM CDT Sun Jul 26 2020 This Hazardous Weather Outlook is for portions of north central Kansas and locations in south central Nebraska along and south of a line from Red Cloud to Clay Center to Geneva. .DAY ONE...Tonight. A Flash Flood Watch is in effect tonight into Monday morning for the potential for heavy rain and flooding from thunderstorms. Please see the Flash Flood message for further information. A few strong to possibly severe storms are possible mainly this evening and the storms could produce damaging winds of 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue into Monday and a Flash Flood Watch remains in effect until mid morning Monday. Please see the Flash Flood Watch message for further information. Additional chances for thunderstorms are possible across portions of the outlook area Tuesday afternoon through Friday night...and again late Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this this evening into tonight and spotters are encouraged to report rainfall amounts and any flooding. && More information may be obtained at the following web page: https://www.weather.gov/hastings NEZ039>041-046>049-060>064-072>075-082>084-271200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan- Franklin- 335 PM CDT Sun Jul 26 2020 This Hazardous Weather Outlook is for south central Nebraska north of a line from Red Cloud to Clay Center to Geneva. .DAY ONE...Tonight. A few strong to possibly severe storms are possible mainly this evening and the storms could produce damaging winds of 60 mph. The storms will also be capable of producing heavy rainfall of 1 to 2 inches and locally higher amounts are possible. Heavy rainfall in a short period of time could lead to areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue into Monday morning, mainly near the Nebraska and Kansas stateline. Additional chances for thunderstorms are possible across portions of the outlook area Tuesday afternoon through Friday night...and again late Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and spotters are also encouraged to report rainfall totals and any flooding. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 26, 6:55 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
655 PM CDT Sun Jul 26 2020
KSZ019-270045-
Mitchell KS-
655 PM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY
UNTIL 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beloit, moving northeast at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Beloit and Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3931 9825 3945 9833 3957 9818 3957 9793
3945 9793 3931 9812
TIME...MOT...LOC 2354Z 218DEG 10KT 3943 9816
MangelsLocal storm report, Jul 26, 6:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 9 NE VICTOR 39.33N 98.15W
07/26/2020 M56 MPH MITCHELL KS MESONET
STATION KKSBELOI1.
&&
MANGELSLocal storm report, Jul 26, 6:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HEAVY RAIN 9 ENE NATOMA 39.24N 98.87W
07/26/2020 M5.30 INCH OSBORNE KS CO-OP OBSERVER
STORM TOTAL THUS FAR. WATER IN BASEMENT.
SEVERAL INCHES OF WATER FLOWING OVER ROAD.
&&
THIESLocal storm report, Jul 26, 6:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HEAVY RAIN 1 NW SUPERIOR 40.03N 98.08W
07/26/2020 M2.80 INCH NUCKOLLS NE CO-OP OBSERVER
STORM TOTAL SO FAR.
&&
MANGELSLocal storm report, Jul 26, 7:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 3 WSW RUSKIN 40.13N 97.91W
07/26/2020 M3.09 INCH NUCKOLLS NE MESONET
DAVIS WEATHERLINK STATION. STORM TOTAL RAIN
SO FAR.
&&
MANGELSLocal storm report, Jul 26, 7:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HEAVY RAIN SUPERIOR 40.03N 98.07W
07/26/2020 M3.20 INCH NUCKOLLS NE MESONET
STATION KNESUPER1.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:02 PM CDT | River Flood Warning | GID | Mitchell | 68 hr |
| Jul 26, 8:42 PM CDT | Areal Flood Advisory | GID | Jewell | 4 hr |
| Jul 26, 8:49 PM CDT | Areal Flood Advisory | GID | Jewell, Mitchell | 4 hr |
| Jul 26, 9:07 PM CDT | Areal Flood Advisory | GID | Osborne, Phillips, Rooks | 4 hr |
| Jul 26, 9:39 PM CDT | Areal Flood Advisory | GID | Smith | 4 hr |
| Jul 26, 9:59 PM CDT | Areal Flood Advisory | GID | Rooks | 3 hr |
| Jul 26, 10:16 PM CDT | Flash Flood Warning | GID | Jewell | 6 hr |
| Jul 27, 12:59 AM CDT | River Flood Warning | GID | Phillips, Rooks | 7 hr |
| Jul 27, 2:29 AM CDT | Areal Flood Warning | GID | Osborne | 11 hr |
| Jul 27, 3:14 AM CDT | Areal Flood Warning | GID | Jewell | 14 hr |
| Jul 27, 1:10 PM CDT | Areal Flood Warning | GID | Osborne | 33 hr |
| Jul 27, 5:13 PM CDT | River Flood Warning | GID | Osborne | 27 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.